Kansas, 2010Tornadoes and Damaging Winds in Kansas, May 10, 2010
May 10, 2010 · NWS GLD · 7 events in 3 counties and zones
A low pressure system aloft moved across the area during the afternoon hours. At the same time a surface dry line lingered over western Kansas before moving rapidly eastward, followed by a cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system aloft moved across the area during the afternoon hours. At the same time a surface dry line lingered over western Kansas before moving rapidly eastward, followed by a cold front. Strong thunderstorms developed by early afternoon on these surface features. In eastern Colorado, several severe hail reports were received during the late afternoon. In western Kansas, numerous tornadoes developed along the dry line just after noon, with one destroying a small shed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 10, 5:51 AM CST, 6 hours 36 minutes earlier.
Area forecast discussion, May 10, 5:51 AM CST, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
551 AM MDT MON MAY 10 2010
.DISCUSSION...
251 AM MDT MON MAY 10 2010
THERE WILL BE NUMEROUS FORECAST PROBLEMS THROUGH WEDNESDAY NIGHT.
SATELLITE SHOWING A MORE AMPLIFIED FLOW DEVELOPING FROM THE CENTRAL
PACIFIC TO NEAR THE WEST COAST. THIS TRANSITIONS TO A MORE
PROGRESSIVE FLOW OVER THE COUNTRY. OVER THE DESERT SOUTHWEST...
SHORTWAVE TROUGH THAT IS CAUSING THIS INITIAL BOUT OF ACTIVE
WEATHER IS MOVING THROUGH THE DESERT SOUTHWEST. STRONG LEE TROUGH
USHERING IN PLENTIFUL LOW LEVEL MOISTURE.
AT JET LEVEL...THE NAM FOLLOWED BY THE ECMWF HAD THE JET WINDS THE
BEST ALONG THE COAST OF CALIFORNIA BUT THE MAIN CORE IS STILL OVER
THE OCEAN. THE GFS/UKMET WERE A LITTLE TOO FAR EAST THE HIGHER
SPEEDS. AT MID LEVELS...ALL THE MODELS BESIDES THE RUC WERE TOO FAR
EAST/NOT FAR ENOUGH SOUTH WITH OUR INCOMING WAVE FOR THE DAY BASED
ON SATELLITE. THE RUC AND THE NAM ON THE UPPER AIR ANALYSIS DID THE
BEST. AT LOW LEVELS...THE ECMWF WAS DOING THE BEST ON THE SURFACE
WIND/PRESSURE FIELD FOLLOWED BY THE NAM.
ENOUGH DIFFERENCES IN HOW THE MODELS FOR TODAY IN THEIR HANDLING OF
THE SURFACE EVOLUTION THAT THERE IS A HIGH DEGREE OF UNCERTAINTY.
EARLIER THE NAM WAS FURTHER SOUTH THAN ANYONE WHICH MEANT IT KEPT
THE STRONGEST WINDS SOUTH OF THE AREA...KEPT THE STRATUS OVER MOST
OF THE AREA THROUGH MOST OF THE DAY...AND WAS FURTHER SOUTH AND
WEST WITH THE DRY LINE. THE ECWMF DID SUPPORT THIS AND EVENT THE
SREF AND OVERALL MODEL CONSENSUS. THE JET POSITION AND WARM AIR
ADVECTION PATTER ALOFT SUPPORTED THE FURTHER SOUTH. SURE ENOUGH THE
06Z RUC HAS COME IN AND IS TRENDING TOWARD THE NAM.
EARLY ON WILL USE A BLEND OF THE NAM/ECMWF/RUC AND THEN USE A
MODEL/PERSISTENCE BLEND AFTER THAT.
TODAY/TONIGHT...IF NAM IS RIGHT WILL HAVE MUCH COOLER MAXES THAN
CURRENTLY CALLED FOR. HOWEVER...ENOUGH THERE TO START GOING COOLER
FOR THE DAY. ALSO LOOK TO HAVE DRIZZLE/FOG THIS MORNING BEFORE THE
UPPER DYNAMICS START GETTING THERE ACT TOGETHER. STORMS COULD BE
STARTED BY 18Z. ALSO RAISED POPS AS WELL CONSIDERING THERE THE DRY
LINE/FRONT IS COMING IN AT. HIGHEST POPS WILL BE WEIGHTED IN THE
NORTHEAST. PRECIPITATION SHOULD BE DONE BY 00Z BUT LEFT IN A SLIGHT
CHANCE EARLY IN THE EAST TO ACCOUNT FOR ANY SLOWING.
TUESDAY/TUESDAY NIGHT...RIDGING AT SURFACE AND ALOFT SHOULD KEEP THE
ENTIRE DAY QUIET. NOT SURE HOW MUCH CLOUD COVER WILL BE AROUND BUT
UPSLOPE FLOW INCREASES DURING THE DAY. WILL KEEP TEMPERATURES NEAR
TO SLIGHTLY BELOW GUIDANCE. MAIN LIFT AND PRECIPITATION REMAINS
WEST OF THE FORECAST AREA THROUGH THE DAY.
BIG DIFFERENCE IN MODEL PRECIPITATION OUTPUT FOR THE NIGHT. INITIAL
LOOK AT THE MODELS WOULD SAY WE ARE GOING TO BE DRY SLOTTED.
HOWEVER...IT LOOKS AS IF A MAJOR WARM AIR ADVECTION DEVELOPS ACROSS
THE FORECAST AREA DURING THE NIGHT. THE GFS AND ESPECIALLY SHOW
THIS WELL ON THE 305 SURFACE. WILL UP THE POPS OVER MOST OF THE AREA.
WEDNESDAY/WEDNESDAY NIGHT...LOOKS LIKE THE MAIN LIFT/UPGLIDE IS OVER
THE NORTHEAST PORTION OF THE AREA DURING THE MORNING AND WILL
WEIGHT THE POPS IN THAT DIRECTION. AREA LOOKS TO BE SOCKED IN WITH
STRATUS PRIOR TO THE COLD FRONT ARRIVING. AS A RESULT WILL KEEP THE
COOL TEMPERATURES THAT ARE CURRENTLY FORECAST IN PLACE. DEPENDING
ON HOW MUCH CLOUD COVER/STRONG THE WINDS ARE...WEDNESDAY NIGHT COULD
BE CHILLY/MUCH BELOW NORMAL. WILL TREND THE LOW TEMPERATURES DOWN
SOME TO ACCOUNT FOR THIS.
THANKS TO ALL FOR THE COLLABORATION
BULLER
&&
.AVIATION...
546 AM MDT MON MAY 10 2010
FOR THE 18Z TAFS...
AT KGLD...RAPIDLY CHANGING CONDITIONS EXPECTED THIS AFTERNOON.
FOG/STRATUS WILL PERSIST INTO EARLY AFTERNOON AHEAD OF THE DRY
LINE...WHICH WILL LIKELY STALL OUT NEAR OR JUST WEST OF KGLD.
THUNDERSTORMS LIKELY TO DEVELOP ALONG THE DRY LINE EARLY THIS
AFTERNOON...AND WITH NORTHEAST STORM MOTION COULD IMPACT THE
TERMINAL WITH BRIEF GUSTY WINDS AND PERHAPS HAIL. LATER THIS
AFTERNOON...A COLD FRONT WILL SWEEP THROUGH WITH WINDS SHIFTING TO
NORTHWEST AND THUNDERSTORMS ENDING.
AT KMCK...WILL BE SOCKED IN WITH STRATUS AND FOG THROUGH MOST OF THE
AFTERNOON. AS SUCH...THUNDERSTORM CHANCES APPEAR SMALL. COLD FRONT
WILL SWEEP THROUGH LATER THIS AFTERNOON....WITH GRADUALLY IMPROVING
CIGS AND VISIBILITY.
024
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, May 10, 10:15 AM CST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1015 AM MDT MON MAY 10 2010
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1015 AM MDT MON MAY 10 2010 /1115 AM CDT MON MAY 10 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG A DRY LINE
WHICH WILL BE LOCATED FROM IDALIA COLORADO TO GOODLAND AND RUSSELL
SPRINGS KANSAS. ALONG AND JUST EAST OF THOSE AREAS...A FEW SEVERE
STORMS WILL BE POSSIBLE...INCLUDING SUPERCELLS CAPABLE OF PRODUCING
LARGE HAIL...DAMAGING WINDS...AND TORNADOES. A COLD FRONT WILL SWEEP
ACROSS THE REGION LATE THIS AFTERNOON AND EVENING...ENDING THE
THREAT OF STORMS BY MID EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT...FRIDAY
NIGHT AND SATURDAY. AT THIS TIME...NONE OF THESE STORMS IS
EXPECTED TO BECOME SEVERE WITH CLOUD TO GROUND LIGHTNING AS THE
MAIN THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
024
In the hours before
Local storm report, May 10, 12:26 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1226 PM MDT MON MAY 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 PM FUNNEL CLOUD 15 S LEOTI 38.27N 101.36W
05/10/2010 WICHITA KS TRAINED SPOTTER
&&
50Tornado, Wichita
- When
- May 10, 12:27 PM CST to 12:31 PM CST
- Where
- Wichita County, 0.92 mi NE of Marienthal to 1.81 mi ENE of Marienthal
- Rating
- EF1
- Path length
- 0.89 mi
- Path width
- 25 yd
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 38.488, -101.206
This tornado developed on the east edge of town on Grand Street and moved northeast. A shed was destroyed, but no injuries were reported.
Tornado, Wichita
- When
- May 10, 12:31 PM CST to 12:41 PM CST
- Where
- Wichita County, 5.3 mi NNE of Marienthal to 6.4 mi NNE of Marienthal
- Rating
- EF0
- Path length
- 1.34 mi
- Path width
- 25 yd
- Reported by
- Trained Spotter
- Coordinates
- 38.555, -101.199
This tornado lasted approximately ten minutes and remained over open fields with no known damage.
Tornado, Logan
- When
- May 10, 12:50 PM CST to 12:55 PM CST
- Where
- Logan County, 8.15 mi SSW of Russell Spgs to 6.7 mi SSW of Russell Spgs
- Rating
- EF0
- Path length
- 1.63 mi
- Path width
- 25 yd
- Reported by
- Emergency Manager
- Coordinates
- 38.816, -101.242
This tornado lasted approximately 5 minutes and remained over open fields with no known damage.
Tornado, Logan
- When
- May 10, 1:18 PM CST to 1:22 PM CST
- Where
- Logan County, 7.71 mi S of Russell Spgs to 7.75 mi SSE of Russell Spgs
- Rating
- EF0
- Path length
- 2.18 mi
- Path width
- 25 yd
- Reported by
- Emergency Manager
- Coordinates
- 38.810, -101.144
This tornado lasted approximately 4 minutes and traveled northeast, remaining over open fields with no known damage.
Tornado, Logan
- When
- May 10, 1:22 PM CST to 1:25 PM CST
- Where
- Logan County, 9.99 mi W of Elkader to 9.08 mi W of Elkader
- Rating
- EF0
- Path length
- 1.28 mi
- Path width
- 25 yd
- Reported by
- Emergency Manager
- Coordinates
- 38.781, -101.055
This tornado lasted approximately 3 minutes and remained over open fields with no known damage.
Thunderstorm Wind, Greeley
- When
- May 10, 2:00 PM MST
- Where
- Greeley County, Tribune
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.470, -101.750
Thunderstorm Wind, Wichita
- When
- May 10, 3:32 PM CST
- Where
- Wichita County, 0.54 mi W of Leoti
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.480, -101.360
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 10, 20103 deaths · 117 injured · $2.6 million · EF4 · 97 events
- Tornadoes and Hail in Oklahoma, May 10, 20103 injured · $1.1 million · EF2 · 44 events
- Tornadoes and Flood in Kansas, May 10, 2010$605,000 · EF2 · 62 events
- Wildfire and Dust Storm in Texas, May 10, 20101 injured · $265,000 · 56 kt wind · 19 events
- High Wind in Iowa, May 10, 2010$205,000 · 64 kt wind · 7 events
- Tornadoes and Hail in Kansas, May 10, 2010$40,000 · EF0 · 25 events
- High Wind in New Mexico, May 10, 2010$53,000 · 62 kt wind · 19 events
- Frost and Freeze in Kentucky, May 10, 201033 events
- Hail and Damaging Wind in Arkansas, May 10, 2010$25,000 · 1 in hail · 4 events
- High Wind in Texas, May 10, 2010$5,000 · 62 kt wind · 23 events
- Frost and Freeze in New York, May 10 to 11, 201023 events
- Flood in Alaska, May 10 to 13, 2010$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220421, 220420, 220426, 220422, 220423, 220424, 220425.